Category: Myeloma

Myeloma

Hospital visit

Yesterday when I had my monthly appointment, I was planning on meeting a list friend whom I’ll call B. I called B’s cell phone and the person answering told me that B had been admitted to the hospital! I found the right room and stopped to say hello. It wasn’t the kind of first meeting I hoped for, but I’m sure it wasn’t for B, either. Never-the-less, it made me realize (again) how lucky I’ve been. I did a rare thing and sent up a prayer for B, for a speedy and complete recovery.

End of 4th Cycle

I finished the 4th cycle of rev/dex and am now starting number 5. The good thing about this is that I am now on standard dose of dex. Thank goodness. My IgA is at 468 mg/dL now, too. The lowest yet. IgG: 273 mg/dL and IgM: 36. I remember when my IgM was too low to measure and my IgA was 4,625 mg/dL. Dr. H told me that I am having the best response, with the least side effects of all the pts in the Rev/dex EAP at their clinic.

Revlimid

This is just a note for anyone searching for potential side effects of Revlimid. Revlimid can cause nausea. I notice that I feel ill for a few days while I’m off steroids. The steroids actually help with the nausea. Dr. P. says that they give dexamethasone as an anti-nausea drug, so that explains why I feel ok on the days I’m taking dex. He said that he has had a few patients with MDS on 10 mg Rev/day who have had to quit because of the nausea and GI trouble. He had one pt who lost 30 lbs.

Phosphorus

I saw Dr. P last week and we talked about the low phosphorus problem I have. He considered it very low, and prescribed something called Neutra-Phos-K for me. I dropped it off at my pharmacy, and it STILL hasn’t been filled! They say it’s out of stock. He said the mineral deficiency is due to bone loss from the high dose steroids I’ve been on for the last 4 months. I haven’t researched that yet to better understand the process. I just know that I don’t feel very well sometimes, and I think having this rx would help me. I need to pin the pharmacy down on a delivery date. Thursday I’m supposed to have another blood test!

Rev/dex EAP and sinking phosphorus levels

This question is for anyone in the Rev/dex EAP. Has anyone else had a sinking phosphorus level? Mine has gone from 3.3 mg/dL before the trial to 2.0 in Feb and 1.3 last month. They’re only checking it every other month, so I have no results from today. My calcium is normal, but I have no idea what my vit D levels are. I need to schedule an endo workup.

I searched on phosphorus and found this info:

http://www.mmeade.com/cheat/phosphorus.html

My diet has not changed, so I can’t think of another reason for the drop.

Insurance

Well, my insurance won’t pay for a stem cell harvest unless it’s followed by a stem cell transplant, so I have a lot of thinking to do. If I were to pay for a harvest on my own, it would be about $10,000. That’s not something I can afford right now. I’m still in the Rev/dex EAP, so I have time to think about this. I’m responding pretty well, so I don’t want to change anything right now. My doctor agrees that SCT is something I have to some day, but he thinks the sooner, the better. And he did say they would try to get enough stem cells for 2-3 transplants for the future. I just have a lot to think about.

One more month to go

I have one more month to go of the high dose dex, which I’m now taking on a schedule of 7 days on and 7 days off. After the end of April, I’ll take what’s known as standard dose, which is 4 (40 mg each day) days at the start of the month or ten 4 mg tab once a week. For the past three years, I’ve taken it once a week, along with some other drug, or on its own, until it stopped being effective and I had to take more. I’ve never taken so much as I’ve had in the last three months though, and it’s wearing me out. I know I only have one more month to go, so I just have to hang in there. Dex causes me a lot of problems, as it does most people. I have stomach problems, thin skin, blurred vision, high blood sugar (on dex days), muscle weakness, PVCs, fatigue and about all the cushing’s symptoms you can get. I think the hardest thing about it is being so weak and shaky. If you’ve ever taken dexamethasone, you know what I’m talking about. You can’t even write because your hands shake so much.

When I see the doc on April 5th, I hope to find out if my insurance company has approved the harvest of my stem cells. If that’s the case, then I’d see when I can proceed with that. Since I’m in a trial, I’d have to drop out before I could have the Cytoxan (conditioning chemo), so I’d probably wait until Revlimid is approved by the FDA for the treatment of MM to do it. That way, I can stay on it for free as long as possible and then have it prescribed to me after the harvest if I need it. I’m so tired of feeling crummy that SCT almost looks good at this point.

M-Spikes about the same as last time

It’ll be time for another blood test within a few weeks, and I was late in posting my last m-spikes, but here they are. Even though my quantitative IgA has gone down, you can see that the m-spikes remain about the same. I have had lower than this in the past, but .5 is better than 1.5, which is where it was when I started the trial, and much better than over 3.0, which is where it was when I was diagnosed. This is the report from the research nurse:

Hi Beth,Your M-spike from 3/8: 1st one in Beta Gamma= 0.3, 2nd one Gamma= 0.2.

These appear about the same as Feb. (0.29 and 0.18, respectively).